Dermatological complications of immunosuppressive and anti-TNF therapy in inflammatory bowel disease

Research output: Contribution to journalArticlepeer-review

Authors

  • G W Moran
  • A W K Lim
  • J L Bailey
  • M-F Dubeau
  • Y Leung
  • S M Devlin
  • K Novak
  • G G Kaplan
  • C Seow
  • L Martin
  • R Panaccione

Colleges, School and Institutes

External organisations

  • Division of Gastroenterology and Alberta IBD Consortium, Faculty of Medicine, University of Calgary, Calgary, AB, Canada.

Abstract

BACKGROUND: With the expanding list of medications available to treat patients with inflammatory bowel disease (IBD), it is important to recognise adverse events, including those involving the skin. Dermatological adverse events may be confused with extra-intestinal manifestations of IBD.

AIM: To review drug-related dermatological manifestations associated with immunosuppressive and anti-tumour necrosis factor (anti-TNF) therapy.

METHODS: The literature was searched on PubMed for dermatological adverse events in IBD.

RESULTS: Present thiopurine exposure was associated with a 5.9-fold [95% confidence interval (CI), 2.1-16.4] increased risk of developing non-melanoma skin cancer (NMSC). The peak incidence is highest in Caucasians over the age of 65 years with crude incidence rates of 4.0 and 5.7/1000 patient-years for present and previous use. In anti-TNF-exposed subjects, drug-induced lupus was reported in 1% of the cases and a psoriatic rash in up to 3% of the cases. Anti-TNF monotherapy increases the risk of NMSC ~2-fold to a rate of 0.5 cases per 1000 person-years. Cutaneous lymphomas have been rarely reported in subjects on thiopurine or anti-TNF drug monotherapy. Combination therapy seems to have an additive effect on the risk of developing NMSC and lymphoma.

CONCLUSIONS: Physicians need to be aware of the wide spectrum of dermatological complications of immunosuppressive and anti-TNF therapy in IBD, especially psoriasis and non-melanoma skin cancer. Vigilance and regular screening for non-melanoma skin cancer is recommended. Case discussions between gastroenterologists and dermatologists should be undertaken to best manage dermatological adverse events.

Details

Original languageEnglish
Pages (from-to)1002-24
Number of pages23
JournalAlimentary Pharmacology & Therapeutics
Volume38
Issue number9
Publication statusPublished - Nov 2013

Keywords

  • Age Factors, Aged, Humans, Immunosuppressive Agents, Incidence, Inflammatory Bowel Diseases, Psoriasis, Risk Factors, Skin Diseases, Skin Neoplasms, Tumor Necrosis Factor-alpha, Journal Article, Research Support, Non-U.S. Gov't, Review